Ohio, 2020

Hail and Damaging Winds in Ohio, May 23, 2020

May 23, 2020 · NWS ILN · 14 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 3:15 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 23, 3:15 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
415 PM EDT Sat May 23 2020

.SYNOPSIS...
A weak warm front will lift across the area tonight. Warm and
humid conditions will occur through much of the week with a
chance of thunderstorms each day, primarily in the afternoon and
evening.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storms have developed from central Indiana into central and
eastern Kentucky. Much of this activity is heading east
northeast. Instability axis remains oriented northwest to
southeast cutting across the Tri-State. As storms continue to
progress, expect them to weaken as they move out of the more
favorable environment. Thus northern activity will likely
decrease first with more robust storms moving across northern
Kentucky, southeast Indiana, and southwest Ohio. Conditions
still look favorable for a few severe storms with damaging winds
and/or hail.

Showers and thunderstorms will likely continue into the late
evening as they continue across the southern part of the
forecast area all the while weakening. Meanwhile tail end of
short wave lifting through the Great Lakes overnight could
result in some additional showers or thunderstorms developing
south into central Ohio later tonight.

Lows will only fall into the mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Warm and humid conditions will occur with highs getting a few
degrees warmer than today and lows likely being just a bit
warmer as well. A weak disturbance is forecast to move from
Tennessee into Kentucky during the day. This will result in a
chance of showers and thunderstorms again across southern
counties during the afternoon.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The extended period will start with a continued warm trend that
begins in the short term, with light winds and scattered diurnal
convection through mid-week. A cold front will bring cooler, drier
conditions into the weekend.

Mid-level ridging centered over the Appalachians on Monday will
slowly shift to the Eastern Seaboard through mid-week. Meanwhile,
low pressure will remain anchored over the southern plains, cut-off
from the jet in southern Canada. This will place the forecast area
in a continued southwest to southerly flow regime aloft. At the
surface, a sprawling Bermuda high pressure will provide southerly
winds, increased dewpoints, and above normal temperatures. A stalled
frontal system over the Mississippi Valley will keep most
concentrated shower development to the west; however, scattered
convection will still likely develop in an unstable airmass.

By late Wednesday into Thursday, a stronger northern stream
shortwave will shift eastward into the Great Lakes, flattening the
Bermuda ridge and allowing the frontal system to progress
toward the southeast. This cold front will provide our highest
precipitation chances of the week by Thursday, followed by
cooler, drier air pushing into the Ohio Valley Friday into the
Weekend as a mid-level trough becomes established over the East
Coast. As would be expected, ensembles vary in how quickly
Thursday's front pushes south of the area. Most of the EPS
members, along with nearly all of the GEFS members, clear the
front and establish surface high pressure for the weekend.
Decided to lean toward this solution, reducing NBM isolated to
scattered PoPs by a category Friday night through Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered to broken cumulus will occur through the early part of
the TAF period. Expect to have convection after 21Z. The best
chance of that occurring is in the Cincinnati area and thus have
included TEMPO groups for a few hours there. Convection will
move east and weaken after 00Z. Will have a lingering mid deck
which will likely clear overnight. Expect some visibility
restrictions to develop at KLUK. Would not be surprised if some
fog or stratus occurs elsewhere, although that signal is too
subtle to include a mention in the TAFs at this time. Cumulus
will redevelop late in the period with heating.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 23, 1:56 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
256 PM EDT Sat May 23 2020

KYZ099-100-OHZ026-034-035-042>046-051>056-061>065-072>074-079>082-
088-240900-
Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
256 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ060-070-071-077-078-
240900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Preble-Butler-Warren-Hamilton-Clermont-
256 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will occur this afternoon into this evening.
A few of the storms may become strong to severe. The primary hazards
will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 3:48 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
448 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     KRID RICHMOND APT       39.76N 84.84W
05/23/2020  M52 MPH          WAYNE              IN   AWOS

&&

KC
Local storm report, May 23, 3:59 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HEAVY RAIN       2 NE ALPINE             39.57N 85.15W
05/23/2020  M0.58 INCH       FAYETTE            IN   CO-OP OBSERVER

            STORM TOTAL

&&

JEG
Local storm report, May 23, 4:06 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     5 NE LIBERTY            39.68N 84.87W
05/23/2020                   UNION              IN   LAW ENFORCEMENT

            REPORT OF SOME TREES DOWN ON KITCHEL ROAD. OFFICERS
            DISPATCHED TO INVESTIGATE. TIME ESTIMATED FROM RADAR.

&&

JEG
Local storm report, May 23, 4:13 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     2 ESE KRID RICHMOND APT 39.74N 84.81W
05/23/2020  M48 MPH          WAYNE              IN   TRAINED SPOTTER

            MEASURED WITH A HANDHELD ANEMOMETER ON THE INDIANA OHIO
            STATE LINE ON 122.

&&

JEG
Local storm report, May 23, 4:21 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       4 S CHEVIOT             39.10N 84.61W
05/23/2020  M0.75 INCH       HAMILTON           OH   COCORAHS

            STORM TOTAL

&&

JEG
Local storm report, May 23, 4:45 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       CENTERVILLE             39.82N 85.00W
05/23/2020  M1.02 INCH       WAYNE              IN   TRAINED SPOTTER

            STORM TOTAL

&&

JEG

The radar

The Cincinnati radar (KILN), 60 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 23, 4:56 PM EST to 4:58 PM EST
Where
Hamilton County, 0.65 mi SE of Forestville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.063, -84.343

Multiple large limbs were downed along Asbury Hills Drive in Anderson Township.

Hail, Hamilton

When
May 23, 4:58 PM EST to 5:00 PM EST
Where
Hamilton County, Mt Summit
Measured
1.25 in hail
Reported by
Public
Coordinates
39.080, -84.320

Hail, Hamilton

When
May 23, 4:58 PM EST to 5:00 PM EST
Where
Hamilton County, 0.54 mi W of Cherry Grove
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.070, -84.330

In addition to the hail, a large tree was also knocked down onto a driveway.

Hail, Hamilton

When
May 23, 5:00 PM EST to 5:02 PM EST
Where
Hamilton County, 0.54 mi E of Cherry Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -84.310

Thunderstorm Wind, Hamilton

When
May 23, 5:01 PM EST to 5:02 PM EST
Where
Hamilton County, 0.54 mi E of Cherry Grove
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.070, -84.310

The wind gust was measured on a personal weather station.

Hail, Hamilton

When
May 23, 5:04 PM EST to 5:06 PM EST
Where
Hamilton County, Mt Summit
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.080, -84.320

Hail, Clermont

When
May 23, 5:05 PM EST to 5:07 PM EST
Where
Clermont County, 0.87 mi SE of Withamsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.060, -84.270

Thunderstorm Wind, Clermont

When
May 23, 5:05 PM EST to 5:07 PM EST
Where
Clermont County, 0.87 mi SE of Withamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.060, -84.270

A very large tree was downed.

Hail, Hamilton

When
May 23, 5:07 PM EST to 5:09 PM EST
Where
Hamilton County, Mt Summit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.080, -84.320

Hail, Clermont

When
May 23, 5:15 PM EST to 5:17 PM EST
Where
Clermont County, Amelia
Measured
1.25 in hail
Reported by
Public
Coordinates
39.030, -84.220

Thunderstorm Wind, Clermont

When
May 23, 5:15 PM EST to 5:17 PM EST
Where
Clermont County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.030, -84.220

A large tree was downed onto a house.

Thunderstorm Wind, Clermont

When
May 23, 5:17 PM EST to 5:19 PM EST
Where
Clermont County, 1.16 mi SW of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.020, -84.237

A large tree was downed near the intersection of Cole Road and Cherry Lane.

Thunderstorm Wind, Brown

When
May 23, 6:00 PM EST to 6:02 PM EST
Where
Brown County, 0.72 mi SE of Wahlsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.914, -83.889

A few trees were downed near the 4900 block of Wahlsburg East Road.

Hail, Pike

When
May 23, 8:55 PM EST to 8:57 PM EST
Where
Pike County, 2.25 mi WNW of Glen Jean
Measured
0.88 in hail
Reported by
Public
Coordinates
39.110, -83.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882791, 882792, 882804, 882793, 882794, 882795, 882796, 882797, 882798, 882799, 882800, 882801, 882802, 882803.